Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 34, NWS Honolulu, HI

December 31, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 31, 2016, 10:07 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2016, 10:07 AM HST (20:07 UTC)
Expired
Dec 31, 2016, 1:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 97 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

615 
WGHW50 PHFO 312007
FFWHFO
HIC009-312300-
/O.NEW.PHFO.FF.W.0034.161231T2007Z-161231T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1007 AM HST SAT DEC 31 2016

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 100 PM HST

* At 1003 AM HST, radar continued to show persistent moderate to
  briefly heavy showers with rain rates of 1 to 2 inches per hour
  moving onto windward slopes of Maui. Streams have been rising, and
  Maui County officials reported that the Hana Highway is closed
  between mile markers 14 and 16 due to a downed tree and debris on
  the road.

* Locations in the warning include but are not limited to...
  Kahului, Pauwela, Honokohau, Huelo, Nahiku, Makawao, Paia, Puunene,
  Waiehu, Haliimaile, Pukalani and Wailuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 100 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.

LAT...LON 2071 15600 2089 15663 2103 15664 2104 15660
      2102 15656 2090 15648 2095 15633 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599
      2072 15598

$$

Wroe
1 follow-up statement
877 
WGHW70 PHFO 312154
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1154 AM HST SAT DEC 31 2016

HIC009-312300-
/O.CON.PHFO.FF.W.0034.000000T0000Z-161231T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
1154 AM HST SAT DEC 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 1149 AM HST...radar showed heavy showers briefly diminishing over
windward east Maui, where streams continue to flow very high and the
Hana Highway remains closed between mile markers 2 and 16.
Additional heavy showers with rain rates in excess of 2 inches per
hour are developing across windward west Maui, where rapid rises
have been observed along the Waihee River.

Locations in the warning include but are not limited to...
Kahului, Pauwela, Honokohau, Huelo, Nahiku, Makawao, Paia, Puunene,
Waiehu, Haliimaile, Pukalani and Wailuku.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 100 PM HST if heavy rain
persists.

LAT...LON 2071 15600 2089 15663 2103 15664 2104 15660
      2102 15656 2090 15648 2095 15633 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599
      2072 15598

$$

Wroe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 9:51 AM HST, 16 minutes earlier.

Area forecast discussion, Dec 31, 9:51 AM HST, 16 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
951 AM HST Sat Dec 31 2016

.SYNOPSIS...
A stationary front gradually dissipate over Maui during the next
24 hours. Numerous showers and a few heavy downpours will
continue along the front, mainly across windward areas of Molokai
and Maui as an upper level trough passes over the state. Cool and
mainly dry weather will prevail across Oahu and Kauai. Weak high
pressure will build north of the islands behind the front Sunday
and Monday, with trade winds gradually weakening and rather cool
weather continuing. Gentle trade winds and mainly dry weather will
prevail through the first half of next week.

&&

.DISCUSSION...
An upper level trough swinging over the islands from the northwest
is enhancing showers along a front stalled over Maui County.
Steady shower activity is expected to continue into the afternoon
along windward slopes of Maui and Molokai, where briefly heavy
showers with rain rates of 1 to 2 inches per hour will keep
streams flowing high. Gauges across windward Maui have measured 2
to 5 inches of rainfall since yesterday, meaning that the ground
is likely becoming saturated. So far, we have held off on the
issuance of a Flash Flood Watch, but we will be monitoring
windward Maui very closely today. The upper level trough will move
slowly eastward tonight, lowering chances for additional heavy
showers along the front. However, wet conditions are expected on
windward Maui tonight as moisture from the dissipating front
remains hung up on windward Maui.

Much drier conditions prevail across the rest of the state. The
western edge of the frontal moisture is producing some light
showers across windward and southeast Oahu, while some light
showers are affecting north facing slopes of Kauai. Otherwise,
little shower activity is noted under the cool post-frontal
northeasterly flow which contains dew point temperatures in the
upper 50s to lower 60s deg F. Little shower activity is also noted
ahead of the front on the Big Island. Clouds and a few showers
will develop along the slopes this afternoon, while thick high
clouds move off to the east. This will diminish chances for any
winter weather on the high summits, where daytime high temps will
struggle to reach the freezing mark. Overall, expect rather dry
conditions leeward, and aside from scattered showers on the
Hamakua Coast of the Big Island, isolated showers are expected
for windward areas tonight.

Gentle trade winds with mainly dry conditions are forecast to
prevail through the first half of next week as a weak surface
ridge lingers just north of the state. Another weak front may
approach the islands from the north around midweek, but models
remain inconsistent with the exact timing and southward movement
of this feature. Overall, a rather quiet weather pattern appears
likely to prevail across the state during the first week of 2017.

&&

.AVIATION...
A very slow moving front remains hung up over Maui County
this morning, courted by widespread MVFR Cigs/VIS, and pockets
LIFR/IFR conditions. The windward and mountain areas of Molokai
Maui and to a lesser degree, Lanai, are the main recipient of
this weather. The front will be easing SE toward the Hamakua
coast and North Kohala of the Big Island this afternoon. A pilot
reported some light rain from a base at 7k feet NW of Hilo.

AIRMET SIERRA for mtn obscuration for Maui County will continue to
beyond 04z. Then AIRMET SIERRA is likely to spread to the Big
Island's Hamakua Coast starting this evening at 04z.

Some of this low level moisture is still hung up over the windward
side of the Koolau Mtns on Oahu. There is an AIRMET SIERRA is out
for it, and will likely be extended to 04z. It is not likely to go
beyond 04z. Kauai is pretty much under VFR, and over the lee side
of Oahu and Maui, with pockets of MVFR over on Molokai. The rest
of the Big Island should otherwise be VFR this afternoon.

There is a north to south upper level trough currently located
over Kauai,  moving E at 15 kt. No significant turb is expected
with this feature. No significant turb expected at the low level
below 10kft as well although there could be a brief period light
to moderate turb flying through the weather. Radar estimated
cloud tops are 15 hundred feet to 2k feet over windward maui.
There is a cell of 26 hundred feet 10 mi NW of phhn at 1945z.
Tops over Molokai is 8k feet.

&&
.MARINE...
Seas have lowered below 10 feet around the islands, so the the
high surf advisory for east-facing shores will be cancelled.

The current north-northeast swell will continue to subside
through Sunday. A new northeast swell is expected to arrive
Sunday night and peak early Monday, likely below the advisory
level. A northwest swell will arrive Tuesday and peak below the
advisory level Wednesday.

With seas dropping, the Small Craft Advisory (SCA) has been
scaled back to cover mainly the channels near Maui County and the
Big Island, where northeast winds will persist near and north of
a front stalled over Maui. Winds are likely going to remain strong
enough for an SCA for some of the typically windier locations into
Sunday. As such, anticipate the SCA being extended for some zones
later today.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 7 PM HST this evening for Kaiwi
Channel-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big
Island Leeward Waters.

&&

Public...Wroe/Jacobson
Aviation...Lau
Marine...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 4:14 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 30, 6:49 PM HSTWinter Weather AdvisoryHFOHawaii9 hr
Dec 30, 7:14 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 31, 5:43 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 31, 8:41 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 31, 12:53 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 31, 12:58 PM HSTFlash Flood WatchHFOKalawao15 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.